Alert archive / New York / Flood Watches in 2019
Flood Watch 3, NWS Buffalo, NY
NWS Buffalo, NY issued this flood watch at Apr 20, 2019, 4:32 AM EDT for Jefferson County, Lewis County, New York. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Apr 20, 2019, 4:32 AM EDT (08:32 UTC)
- Expired
- Apr 20, 2019, 12:56 PM EDT
- In force
- 8 hr
- Issued by
- NWS Buffalo, NY
- Flood severity
- None
Counties Jefferson County, NY, Lewis County, NY
The radar
The Ft Drum radar (KTYX), 16 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 8.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
224 WGUS61 KBUF 200832 FFABUF URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Buffalo NY 432 AM EDT Sat Apr 20 2019 NYZ007-008-201700- /O.NEW.KBUF.FA.A.0003.190420T0832Z-190422T0100Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jefferson-Lewis- Including the cities of Watertown and Lowville 432 AM EDT Sat Apr 20 2019 ...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING... The National Weather Service in Buffalo has issued a * Flood Watch for a portion of central New York...including the following counties...Jefferson and Lewis. * Through Sunday evening. * Between an inch and an inch and a half of rain has fallen across upper portions of the Black River basin. This combined with some snow melt will cause the Black River and its tributaries to approach flood stage. * Minor flooding is possible along the Black River and Moose River today through Sunday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. Stay tuned to weather radio or other radio and tv stations for further details or updates && $$ Apffel
1 follow-up statement
331 WGUS61 KBUF 201656 FFABUF Flood Watch National Weather Service Buffalo NY 1256 PM EDT Sat Apr 20 2019 NYZ007-008-201800- /O.CAN.KBUF.FA.A.0003.000000T0000Z-190422T0100Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jefferson-Lewis- Including the cities of Watertown and Lowville 1256 PM EDT Sat Apr 20 2019 ...FLOOD WATCH IS CANCELLED... The Flood Watch for a portion of central New York has been cancelled. The Black River and Moose River are expected to continue to rise slowly through tonight, but are now expected to crest below flood stage. $$ TMA
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this flood watch went out at Apr 20, 2:52 AM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Apr 20, 2:52 AM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
252 AM EDT Sat Apr 20 2019
.SYNOPSIS...
A cutoff low will move very slowly from western Pennsylvania today
to the Mid Atlantic by Sunday evening. This will produce
periodic showers over the weekend, but there will be plenty of
dry time as well. Temperatures will remain at or a little above
normal through the weekend and into early next week.
&&
.NEAR TERM /THROUGH TODAY/...
A cutoff low will slowly move from Kentucky into Ohio today,
with a weakening surface low becoming displaced north of the
upper level low with time. A mid-level boundary extending
northeast of this low across WNY provided a focus for steady
rain showers, but this boundary will weaken and meander
northward today with the northward track of the upper level
low. As a result, steady rain showers will taper off, with a
substantial decrease in shower coverage through the course of
the day, with plenty of rain free time by afternoon. The
exception is across far western NY where a diffulent flow aloft
will help maintain steadier showers for much of the day. There
will continue to be areas of fog, especially across higher
terrain and south of the lakes.
Temperatures will depend on the position of the frontal
boundary. Highs will only be in the 50s across the Niagara
Frontier, and even 40s along the Lake Ontario shore. Meanwhile
on the warm side of the boundary, it will be in the upper 60s to
lower 70s from Allegany County across the Finger Lakes to
points southeast of Lake Ontario. Rochester remains a very
difficult call for Saturday, being located right near the
boundary. There may be a very large temperature gradient most of
the day across Monroe County, with 40s and 50s near Hamlin and
70s near Mendon.
&&
.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
Saturday night the closed upper level low will drift from the Ohio
Valley into the Virginias...with its attendant surface low devolving
into a remnant trough across far western New York. In tandem with a
deformation zone aloft...the latter will serve as the focus for
scattered to numerous showers across extreme far western New York
during the evening...with these decreasing in coverage overnight
as available forcing becomes weaker and more diffuse. Elsewhere
mainly dry conditions will prevail...with low temperatures ranging
from the lower to mid 40s across far western New York to the upper
40s across the Finger Lakes and Eastern Lake Ontario regions.
Sunday through Monday the closed upper level low will continue to
slowly drift eastward and eventually move off the New England
coastline. Periodic spokes of shortwave energy and attendant deeper
moisture rotating around the upper low in concert with diurnal
heating/destabilization will lead to the development of scattered
showers mainly inland from the lakes on Sunday...with these then
slowly receding eastward Sunday night and Monday as the upper low
pulls further away from our region. Have accordingly maintained
chance PoPs for these...with these maximized across inland areas
Sunday afternoon and again across our eastern zones Monday
afternoon... when daytime heating will lead to the greatest areal
coverages. Otherwise...temperatures through this period will remain
above average...with daytime highs away from lake influences warming
from the upper 50s to mid 60s on Sunday to the 65-70 range on Monday
as the upper low and its attendant cool pool aloft slide off to our
east.
Monday night any leftover showers across our eastern zones should
finally come to an end early as the upper low drifts out to sea...
with weak high pressure otherwise providing our region with a mainly
dry and quiet night with lows mainly in the mid to upper 40s.
Finally...Tuesday and Tuesday night should feature at least the
approach (if not outright passage) of the next frontal system...
though the exact timing of this feature remains questionable as the
12z runs of the GFS/GEM have slowed considerably compared to both
their previous continuity and the 00z ECMWF. Given the latter and
our previous forecast which also favored a much faster solution...
for now have continued to lean more heavily toward the latter with
another cold frontal passage and highest potential for some
showers/embedded thunder Tuesday afternoon and evening...though
this eventually could be delayed to as late as Tuesday night
and/or Wednesday should the slower guidance turn out to be right.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
Near to above normal temperatures are anticipated during this
period...as a progressive split flow will make its way across the
Lower 48. The northern tier of the country...including the Great
Lakes region...will be under the influence of the low amplitude
northern branch...so the threat for any significant weather will be
greatly minimized. That being said...the confidence in the details
is notably lower than normal. All of the ensemble packages have
shown a wide array of solutions with little if any run to run
consistency. Will thus use a blend of HPC guidance with ECMWF as the
basis for this three day period.
Improving conditions are expected across the region on Wednesday...
as a strong shortwave and its attendant surface low will cross New
England and exit off the coast. In its wake...high pressure will
gradually build across our forecast area. After some leftover
showers east of Lake Ontario...this should support generally
decreasing clouds for the midday and afternoon.
A progressive mid level ridge within the northerly branch will cross
our region with its associated sfc high Wednesday night and Thursday
morning. This will promote fair dry weather for the bulk of the 24
hour period...although there are suggestions that some moisture
could sneak north within the return flow late Thursday to support
showers in the Southern Tier. Will not try to get too 'cute' with
the forecast from this range...especially given the inconsistencies
in the guidance...so will broad brush with 15 pops for now.
Conditions should deteriorate Thursday night and Friday though as a
shortwave in the northern branch will sweep across the Great Lakes
and attempt to phase with a closed low over the Deep South. While
there is very little confidence in whether these systems can
phase...there is some belief that some of the GOMEX moisture in the
closed southern system can get entrained into the passing feature
over our region. Have thus introduced low chc pops for Thursday
night and Friday.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
A stalled frontal zone will bisect the region overnight with
lots of low moisture and showers across WNY. IFR flight
conditions will be widespread, with localized visibility down
to a quarter mile across higher terrain and south of the lakes.
Conditions will improve between 15-18Z when the front lifts
northward and drier air moves back into the region.
Low moisture will increase across far WNY this evening when the
surface low tracks into west-central New York and sets up a weak
northerly flow at KBUF/KIAG/KROC with IFR ceilings and fog
likely.
Outlook...
Sunday...VFR/MVFR with a chance of showers.
Monday through Wednesday...Mainly VFR with a chance of showers.
&&
.MARINE...
Northeasterly winds will continue through this morning as low
pressure moves into Western Pennsylvania and high pressure
remains anchored from the western Great Lakes to central Quebec.
Moderate to strong northeasterlies will diminish and briefly
become ENE before diminishing further as the weak low passes
near the area tonight. Small Craft Advisories are in effect for
the lakes and portions of the rivers as outlined below. Winds
and waves will be much lower on Sunday.
&&
.EQUIPMENT...
The KBUF WSR-88D radar will be down most of next week for a
scheduled upgrade. The radar will be down beginning Monday morning
April 22, with a planned outage lasting 5 days until Friday April
26.
During the upgrade, the transmitter will be refurbished including
the installation of new fuses and cables. Some of the components
being replaced are original to the radar, which is now over 20 years
old. The transmitter refurbishment is the second major project of
the NEXRAD Service Life Extension Program, a series of upgrades and
replacements that will keep our nation's radars viable into the
2030's.
This is the second project in the NEXRAD Service Life Extension
Program. The first was the installation of a new signal processor.
The last two phases of the project are the refurbishment of the
pedestal, and refurbishment of equipment shelters. All phases are
expected to be complete in 2022.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 10 AM EDT this morning for LEZ040-
041.
Small Craft Advisory until 1 PM EDT this afternoon
for LOZ030.
Small Craft Advisory until 5 PM EDT this afternoon for
LOZ043>045.
Small Craft Advisory until 8 PM EDT this evening for
LOZ042.
&&
SYNOPSIS...Apffel
NEAR TERM...Apffel
SHORT TERM...JJR
LONG TERM...RSH
AVIATION...Apffel
MARINE...Apffel
EQUIPMENT...HitchcockHazardous weather outlook, Apr 19, 4:43 AM EDT, 23 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 443 AM EDT Fri Apr 19 2019 NYZ001>005-010>014-019>021-085-200900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 443 AM EDT Fri Apr 19 2019 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-200900- Oswego-Jefferson-Lewis- 443 AM EDT Fri Apr 19 2019 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Showers and scattered thunderstorms will bring around an inch of rain to the area through Saturday. This will maintain high levels on the Black River this weekend and into early next week. There is a chance higher rainfall amounts will occur, which may result in flooding along the Black River and its tributaries. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-200900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 443 AM EDT Fri Apr 19 2019 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.